Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

Can a drug change who you are or how you feel about somebody? Specifically, does the use of SSRIs result in apathy and a lack of positive emotions, such as love?

I have taken Prozac for 15 years and I am now switching to Luvox for OCD and depression. I have felt "blah" for a long time and still do. Something I do not even know what I am feeling.

Is there a way to counteract my current state? I have heard about the possibility of adding Wellbutrin, but I am worried that doing so may increase my anxiety.

What do you advise?

Answered by: David Hellerstein

You raise an interesting question you should discuss further with your doctor.

In brief, the "blahs" could result from several things. They might be remaining symptoms of depression that have not responded to the particular dose of the medicine being used. Or they might be a medication side effect -- an excess of the brain chemical serotonin could result in apathy and blunted feelings. They might even be the result of a medical condition, such as hypothyroidism.

There is some research that suggests that medicines that stimulate other brain chemicals, including dopamine and norepinephrine, could help to improve positive emotions and increase energy. Wellbutrin (bupropion) is commonly used together with SSRIs. There are also medicines that work on both serotonin and norepinephrine, the so-called SNRIs, which might be considered.

So...it sounds like a good idea to talk to your doctor to come up with a plan to address this problem!